Wisconsin, 2022

Damaging Winds in Wisconsin, September 25, 2022

September 25, 2022 · NWS MKX · 20 events in 10 counties and zones

A weak cold front and strong upper level disturbance brought a line of strong to severe thunderstorms across southern WI for the late afternoon and early evening hours. Tree damage from straight-line winds was the most prevalent.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$98,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A weak cold front and strong upper level disturbance brought a line of strong to severe thunderstorms across southern WI for the late afternoon and early evening hours. Tree damage from straight-line winds was the most prevalent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 25, 1:47 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 25, 1:47 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
247 PM CDT Sun Sep 25 2022

.SHORT TERM...
(Issued 247 PM CDT Sun Sep 25 2022)

Tonight through Monday night:

We continue to see a few scattered showers across the area this
afternoon, which have put down some brief yet heavy downpours. As
we head into the late afternoon and evening hours, there remains
concern for a few strong to low-end severe thunderstorms. This
activity has already begun to develop across northwest Wisconsin
along the leading edge of a stronger shortwave, and have already
been efficient hail producers based on reports from NWS Duluth.
Forecast soundings continue to show a pocket of 500-1000 J/kg of
SBCAPE, mainly focused in the hail growth region, and more than
enough deep-layer shear to work with. Thus, nay stronger storms
will be efficient hail producers and could bring down some
stronger winds. These storms look to mainly move through between
5pm and 9pm. Then we should see skies gradually clear overnight.
Some drier air will move in overnight, but dewpoints in the 40s
and breezy nocturnal boundary layer winds should help keep
temperatures from bottoming out, with lows mainly in the 40s.

On Monday, areas that start off clear will see an uptick in cloud
cover throughout the day as daytime heating and mixing increase.
This cloud cover should keep things locally cooler (mid to upper
50s) across northeast Wisconsin and along Lake Michigan. Areas
across southwest Wisconsin will likely see the warmest conditions,
warming into the lower 60s.With cooler air aloft and 20-30kt
winds aloft, expect another day with breezy northwest winds.

Anderson

&&

.LONG TERM...
(Issued 247 PM CDT Sun Sep 25 2022)

Tuesday through Sunday:

A highly amplified trough-ridge-trough pattern spanning the CONUS
will lead to a continuation of north-northwest flow across the
western Great Lakes region through mid-week. This will favor a
cooler, drier stretch of weather as a high pressure slowly drops
south from the Canadian Prairies. Tuesday looks to be the last
day with gusty winds impacting the area, then conditions look to
become much less windy as the surface high moves overhead through
mid-late week. We will need to continue to monitor the need for
frost headlines Tuesday night and Wednesday night, especially
inland from Lake Michigan. Current forecast lows in the low to
mid 30s for Tuesday night/Wednesday morning, which is around the
50th percentile. Thus, there is the potential for temperatures to
come in colder as we get closer.

Eventually the amplified upper-air pattern flattens out across
the central CONUS. Temperatures will steadily moderate through the
end of the week and into next weekend as high pressure moves east
of the region. It continues to look dry during this time period,
with shortwave activity tracking east-southeast across the
northern Plains and into Upper Great Lakes region.

Anderson

&&

.AVIATION...
(Issued 247 PM CDT Sun Sep 25 2022)

Showers and a few stronger thunderstorms remain possible through
this evening, with reduced visibilities, gusty wind and
marginally severe hail being the main concern with any stronger
storms. Otherwise, any lingering MVFR ceilings should lift into
the VFR category tonight. Northwest winds will persist tonight and
through Monday, with wind gusts relaxing a bit tonight in spots
tonight but should pick back up on Monday once we start to see the
influence of daytime heating and mixing. This daytime heating and
cooler air aloft will likely result in the redevelopment of MVFR
or low-end VFR ceilings on Monday.

Anderson

&&

.MARINE...
(Issued 247 PM CDT Sun Sep 25 2022)

The main marine concern are 1) the potential for a few strong to
severe thunderstorms later this evening, 2) northwest gales
especially across central Lake Michigan tonight through Monday
afternoon, and 3) continuation of small craft conditions for gusty
northwest winds through Monday.

In regards to the thunderstorm activity any stronger storms will
be capable of producing winds of 35-40kt and hail, mainly between
7 pm and 10 pm. Behind this thunderstorm activity cold air
advection begins to overspread Lake Michigan tonight and lingers
through mid-week. The synoptic pattern is favorable for the
development of low-end northwest gales as this cold air advection
overspread Lake Michigan, especially tonight through much of
Monday. A backdoor cold front will drop south on Monday, helping
to reinforce the surface pressure gradient and northwest winds.
The combination of the synoptic pattern and ensemble guidance
showing a higher potential for gales did lead to the issuance of
a gale warning for late tonight through Monday afternoon, mainly
for central portions of Lake Michigan. By Tuesday northwest winds
begin to relax some, but will remain between 20-30kt. High
pressure builds into the region for the mid to late week time
period, finally allowing the winds to relax across Lake Michigan.

Anderson

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning...LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-LMZ669-LMZ671-
     LMZ673-LMZ675-LMZ777-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878...10 PM Sunday to 4 PM Monday.

     Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 7 PM
     Monday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Sep 25, 1:34 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
234 PM CDT Sun Sep 25 2022

WIZ046-047-051-052-056>060-062>072-261945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
234 PM CDT Sun Sep 25 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A few thunderstorms will move southeast across the area late this
afternoon and evening. Storms could be strong to marginally
severe, with hail and gusty winds being the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Confidence continues to grow that we will see areas of frost late
Tuesday night into early Wednesday morning, mainly along and west
of Interstate 41.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-261945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
234 PM CDT Sun Sep 25 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory remains in effect for northwest winds
gusting to 30 knots.

A few thunderstorms will move southeast across the area this
evening. Storms could be strong to severe, with hail and gusty
winds being the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

A Small Craft Advisory remains in effect through Monday afternoon
and possibly may need to be extended for northwest winds gusting
to 30 knots.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-261945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
234 PM CDT Sun Sep 25 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A few thunderstorms will move southeast across central and
southern Lake Michigan this evening. Storms could be strong to
severe, with hail and gusty winds being the primary threat.

Northwest wind gusts will approach gale force at times tonight. A
Gale Warning goes into effect at 10 PM tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Northwest gales to 35 knots are expected at times, especially
across central portions of Lake Michigan through Monday
afternoon.

There is a small chance for thunderstorms at times Monday through
Tuesday.

www.weather.gov/mkx

In the hours before

Special weather statement, Sep 25, 2:53 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
353 PM CDT Sun Sep 25 2022

WIZ046-047-051-057-252130-
Columbia WI-Green Lake WI-Marquette WI-Fond Du Lac WI-
353 PM CDT Sun Sep 25 2022

...Strong thunderstorms will impact portions of Green Lake,
northwestern Fond du Lac, northern Columbia and Marquette Counties
through 430 PM CDT...

At 352 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Waupaca to near Plainfield
to near New Lisbon. Movement was southeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portage, Ripon, Berlin, Wisconsin Dells, Lake Delton, Pardeeville,
Montello, Markesan, Westfield, Princeton, Rosendale, Green Lake,
Brandon, Lawrence, Eldorado, Packwaukee, Alto, Manchester, Mecan and
Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4390 8888 4389 8850 4363 8886 4363 8900
      4359 8901 4348 8960 4356 8960 4357 8973
      4360 8972 4361 8978 4364 8978 4364 8960
      4398 8960 4398 8889
TIME...MOT...LOC 2052Z 321DEG 45KT 4447 8900 4416 8950 4394 9009

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PATTERSON
Special weather statement, Sep 25, 3:30 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
430 PM CDT Sun Sep 25 2022

WIZ046-047-051-056>058-252215-
Dodge WI-Columbia WI-Green Lake WI-Marquette WI-Sauk WI-
Fond Du Lac WI-
430 PM CDT Sun Sep 25 2022

...Strong thunderstorms will impact portions of Green Lake,
northwestern Fond du Lac, northern Columbia, Marquette, northeastern
Sauk and northwestern Dodge Counties through 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Fremont to near Montello to 8
miles northwest of Wisconsin Dells. Movement was southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portage, Ripon, Berlin, Wisconsin Dells, Lake Wisconsin, Lake Delton,
Pardeeville, Randolph, Montello, Markesan, Westfield, Princeton,
Rosendale, Green Lake, Brandon, Cambria, Southern Lake Winnebago,
Lawrence, Fox Lake and Eldorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4390 8888 4389 8841 4394 8840 4394 8833
      4356 8888 4341 8958 4364 8989 4364 8960
      4398 8960 4398 8889
TIME...MOT...LOC 2129Z 317DEG 35KT 4425 8869 4386 8926 4372 8987

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PATTERSON
Local storm report, Sep 25, 3:37 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
437 PM CDT SUN SEP 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     OXFORD                  43.78N 89.56W
09/25/2022  E50 MPH          MARQUETTE          WI   FIRE DEPT/RESCUE

            ESTIMATED 50 MPH WINDS WITH A FEW 12 INCH
            DIAMETER TREE LIMBS DOWN IN THE VILLAGE OF
            OXFORD.

&&

JA

The radar

The Green Bay radar (KGRB), 93 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fond du Lac

When
September 25, 3:50 PM CST
Where
Fond du Lac County, 1.47 mi NNW of Ripon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.850, -88.840

Several trees and branches down.

Thunderstorm Wind, Fond du Lac

When
September 25, 4:08 PM CST
Where
Fond du Lac County, Fond du Lac
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
43.780, -88.450

Numerous trees and branches down in Fond du Lac.

Thunderstorm Wind, Fond du Lac

When
September 25, 4:08 PM CST
Where
Fond du Lac County, Lamartine
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.730, -88.570

Numerous trees and branches down.

Thunderstorm Wind, Columbia

When
September 25, 4:10 PM CST to 4:15 PM CST
Where
Columbia County, 0.5 mi W of Rio to 1.13 mi SW of Wyocena
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
43.450, -89.240

A swath of numerous small and large branches down, some on powerlines.

Thunderstorm Wind, Columbia

When
September 25, 4:17 PM CST
Where
Columbia County, 0.85 mi NW of Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.340, -89.380

A large tree split in half.

Thunderstorm Wind, Dodge

When
September 25, 4:25 PM CST to 4:33 PM CST
Where
Dodge County, 0.5 mi W of Beaver Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.470, -88.840

Several 3 inch diameter branches down.

Thunderstorm Wind, Washington

When
September 25, 4:30 PM CST to 5:10 PM CST
Where
Washington County, 1.89 mi SSW of St Kilian to 3.14 mi NE of Jackson
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
43.525, -88.385

A swath of trees and branches down, including on roadways. A 5 foot diameter tree was uprooted and fallen onto a house.

Thunderstorm Wind, Fond du Lac

When
September 25, 4:34 PM CST to 4:39 PM CST
Where
Fond du Lac County, Campbellsport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.600, -88.280

Multiple tree limbs down.

Thunderstorm Wind, Jefferson

When
September 25, 4:37 PM CST to 5:20 PM CST
Where
Jefferson County, 0.5 mi W of Lake Mills to 0.61 mi ESE of Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
43.080, -88.910

A swath of scattered trees and branches down across the county including Waterloo, Lake Mills, Ixonia, and Palmyra.

Thunderstorm Wind, Waukesha

When
September 25, 5:06 PM CST to 5:12 PM CST
Where
Waukesha County, 1.71 mi SW of Buena Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
43.050, -88.370

A large tree snapped off.

Thunderstorm Wind, Milwaukee

When
September 25, 5:16 PM CST to 5:25 PM CST
Where
Milwaukee County, 1.71 mi NW of Downtown Milwaukee
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
43.050, -87.990

Numerous downed trees and branches in the area. The power is out.

Thunderstorm Wind, Waukesha

When
September 25, 5:22 PM CST to 5:26 PM CST
Where
Waukesha County, 2.07 mi S of Downtown Waukesha
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.990, -88.220

A large tree uprooted and blocking roadway.

Thunderstorm Wind, Milwaukee

When
September 25, 5:24 PM CST
Where
Milwaukee County, 0.86 mi SE of Wauwatosa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.040, -87.940

Public estimates winds at 60-65 MPH.

Thunderstorm Wind, Milwaukee

When
September 25, 5:25 PM CST to 5:35 PM CST
Where
Milwaukee County, 1.01 mi W of Milwaukee South Shore Park
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
43.000, -87.900

Numerous trees and branches down in the Bayview neighborhood. Some roads are blocked from the fallen trees.

Thunderstorm Wind, Milwaukee

When
September 25, 5:30 PM CST
Where
Milwaukee County, 0.69 mi S of West Milwaukee
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
43.010, -87.950

Downed tree on top of a car.

Thunderstorm Wind, Racine

When
September 25, 5:30 PM CST to 5:55 PM CST
Where
Racine County, 1.06 mi SSW of Caldwell to 0.68 mi NW of Union Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.816, -88.279

Scattered trees and branches down in the western portion of the county.

Thunderstorm Wind, Milwaukee

When
September 25, 5:32 PM CST
Where
Milwaukee County, 0.86 mi NW of White Fish Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.130, -87.930

Several large tree limbs down.

Thunderstorm Wind, Walworth

When
September 25, 5:35 PM CST
Where
Walworth County, 0.69 mi N of East Troy
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.790, -88.400

Numerous trees, branches, and powerlines down in East Troy.

Thunderstorm Wind, Kenosha

When
September 25, 5:49 PM CST to 6:00 PM CST
Where
Kenosha County, 0.86 mi NE of Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.560, -88.110

Several trees and branches down in Salem.

Thunderstorm Wind, Kenosha

When
September 25, 6:05 PM CST to 6:08 PM CST
Where
Kenosha County, 0.69 mi N of Downtown Kenosha
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
42.590, -87.830

Several trees and branches down, some on powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050850, 1050851, 1050852, 1050854, 1050856, 1050867, 1050859, 1050855, 1050860, 1050864, 1050866, 1050862, 1050857, 1050865, 1050863, 1050871, 1050861, 1050858, 1050869, 1050868.